My urologist prescribed finasteride (PROSCAR) to shrink my enlarged prostate and lower my PSA level. Will this affect my Peyronies in any way?
Finasteride (prescribed under different names depending how it is being used) is used to treat enlarged prostate and prostate cancer, (under the name Proscar), and it is used to treat hair loss and male pattern baldness (under the name Propecia). Initially when finasteride was first given approval by the FDA (Food and Drug Administration) the known side effects of fatigue, dizziness, weakness, breathing difficulty and reduced blood pressure were thought to be acceptable because they were mild. Since approval by the FDA and greater usage in the general population more disturbing side effects have been associated with finasteride use.
In mid 2012 the FDA announced that finasteride use can increase the risk of a very serious form of prostate cancer, even though it is sometimes used to treat symptoms of a mild form of prostate cancer.
My first thought when reading your email was, “I wonder if Lou told his urologist that he has Peyronie's disease?” But being your urologist, I assume you have gone to this doctor in the past simply because you have Peyronie's disease, right? If so, it appears to me that you probably have gone to this urologist for your PD and now your enlarged prostate, and the doctor prescribed the finasteride for you anyway.
You see, there are currently several lawsuits being litigated against against Merk & Co., the maker of finasteride, about the many apparent side effects of this drug, including complaints related to the urogenital system: Peyronie's disease, reduced semen volume, reduction of the size of the penis, genital numbness and lowered sex drive. Unlike many drug side effects that stop once a drug is discontinued, the side effects of finasteride that affect the male reproductive system appear to be permanent and do not go away after the drug no longer is taken. In addition, there are other categories of lawsuits being processed due to the mounting evidence that it also causes depression, anxiety, “brain fog”, memory problems, comprehension issues, reduced exercise tolerance, weight gain, and muscle and joint aches.
The FDA (Food and Drug Administration) has ordered Merck & Co. to revise its labeling of Propecia in recognition of the growing body of complaints that the side effects of this drug appear to cause permanent sexual dysfunction long after it is no longer being taken. Most disturbing it seems is that the FDA acknowledges that new side effects and complaints against finasteride are being reported over time, creating a new medical condition now called the Post-Finasteride Syndrome.
Please see, Another case of Propecia and Peyronie’s disease.
Your urologist was not negligent or wrong in prescribing Proscar for your prostate enlargement because the FDA has not officially stated that finasteride causes Peyronie's disease or aggravates established cases of PD. All of these claims are being studied and evaluated to determine if the association between the drug and the side effect are real or merely coincidence. While the FDA might take perhaps a few years to reach an official conclusion, and your urologist can still prescribe this medication, you must decide if you wish to take it.
Just a few weeks ago I worked with a man in his late-40s who took Propecia (finasteride) for his thinning hair problem. He was on it for perhaps a few months when he developed many unusual problems of skin eruptions, anxiety, forgetfulness and weight gain. A few months later he developed severe erectile dysfunction (ED) and a curved penis. His doctor denied any connection or association between his patient taking finasteride and these health problems that started after taking the drug. In the face of all the information and evidence that is developing about this drug, I told him that his MD was not being honest because he was trying to protect himself from a possible law suit. You must assume that an MD who prescribes a drug knows about its growing history of drug side effects. The MD must make a decision: Do I prescribe this drug knowing that it is getting a lot of bad reports of side effects and the drug maker is drowning in law suits, or do I continue to use it because the FDA has not pulled it from the market? It seems to me that MDs play with fire, but it is their patients who get burned while the MD is protected by a good lawyer!
The problem this 40 year old fellow was having as he worked to reduce his Peyronie's scar, was that his response was very irregular and very slow. Some days the scar was softer and smaller, and other days it would return to its previous density and size; some days the curved penis was straighter and other days it was not. He was getting very discouraged. I later learned that he was also taking a beta-blocker drug for high blood pressure, long known to cause PD. Apparently this double-whammy of two drugs that cause Peyronie's disease was the basis of his slow and unusual response to his aggressive PDI treatment plan.
Perhaps you should consider that some of the other drugs you are currently taking for different health issues might also contribute negatively against your Peyronie's disease. For information along this line, please see Could these drugs be the cause of my Peyronie’s disease?
I cannot answer your question if Proscar will affect your Peyronie's disease in any way. My guess is that if it is possible for finasteride to cause Peyronies disease, it would be possible to make an existing case of PD a bit worse and it might also be possible for it to make recovery all the more difficult as I work to reverse the problem with a PDI plan.
To my way of thinking, being a very conservative person in these areas related to health and well being, I would talk to my urologist. I would learn if there are options to explore; if there is an enlarged prostate drug that does not carry the possible side effect of causing all these different urinary symptoms that could be used as a substitute for Proscar. If I had an enlarged prostate and I had Peyronie's disease, I would not take Proscar. I strongly advise that you should do what you and your urologist decide to do. TRH